Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Descent on elliptic curves and Hilbert's tenth problem

Authors: Kirsten Eisenträger and Graham Everest
Journal: Proc. Amer. Math. Soc. 137 (2009), 1951-1959
MSC (2000): Primary 11G05, 11U05
Published electronically: December 18, 2008
MathSciNet review: 2480276
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Descent via an isogeny on an elliptic curve is used to construct two subrings of the field of rational numbers, which are complementary in a strong sense, and for which Hilbert's Tenth Problem is undecidable. This method further develops that of Poonen, who used elliptic divisibility sequences to obtain undecidability results for some large subrings of the rational numbers.

References [Enhancements On Off] (What's this?)

  • 1. A. S. Bang, Taltheoretiske Undersølgelser, Tidskrift f. Math. 5 (1886), 70-80 and 130-137.
  • 2. J. W. S. Cassels,
    Lectures on Elliptic Curves,
    London Math. Soc. Student Texts 24, Cambridge Univ. Press, 1991. MR 1144763 (92k:11058)
  • 3. G. Cornelissen and K. Zahidi,
    Elliptic divisibility sequences and undecidable problems about rational points,
    Journal für die Reine und Angewandte Mathematik 613 (2007), 1-33. MR 2377127
  • 4. J. E. Cremona
    Elliptic Curve Data, updated 14-1-02, http:// www.maths. personal/jec/ftp/data/INDEX.html
  • 5. M. Davis, H. Putnam and J. Robinson,
    The decision problem for exponential diophantine equations,
    Annals of Math. (2) 74 (1961), 425-436. MR 0133227 (24:A3061)
  • 6. G. Everest, V. Miller and N. Stephens,
    Primes generated by elliptic curves,
    Proc. Amer. Math. Soc. 132 (2004), 955-963. MR 2045409 (2005a:11076)
  • 7. G. Everest and H. King,
    Prime powers in elliptic divisibility sequences,
    Math. Comp. 74 (2005), 2061-2071. MR 2164113 (2006d:11057)
  • 8. G. Everest, G. Mclaren, and T. Ward, Primitive divisors of elliptic divisibility sequences, Journal of Number Theory 118, no. 1 (2006), 71-89. MR 2220263 (2007a:11074)
  • 9. K. H. Kim and F. W. Roush,
    An approach to rational Diophantine undecidability,
    Proceedings of the Asian Mathematical Conference, Hong Kong, 1990, World Sci. Publishing, 1992, 242-248. MR 1168248
  • 10. Y. Matijasevič,
    The Diophantineness of enumerable sets,
    Dokl. Akad. Nauk. SSSR 191 (1970), 279-282. MR 0258744 (41:3390)
  • 11. B. Poonen,
    Hilbert's tenth problem and Mazur's conjecture for large subrings of $ \mathbb{Q}$,
    J. Amer. Math. Soc. 16, no. 4 (2003), 981-990. MR 1992832 (2004f:11145)
  • 12. B. Poonen and A. Shlapentokh,
    Diophantine definability of infinite discrete nonarchimedean sets and Diophantine models for large subrings of number fields,
    Journal für die Reine und Angewandte Mathematik 588 (2005), 27-47. MR 2196727 (2006m:11178)
  • 13. A. Shlapentokh,
    A ring version of Mazur's conjecture on topology of rational points,
    Int. Math. Res. Notices 7 (2003), 411-423. MR 1939572 (2004j:11147)
  • 14. A. Shlapentokh,
    Hilbert's Tenth Problem: Diophantine Classes and Extensions to Global Fields,
    Cambridge University Press, Cambridge, 2007. MR 2297245
  • 15. J. H. Silverman,
    The Arithmetic of Elliptic Curves,
    Springer-Verlag, New York, 1986. MR 817210 (87g:11070)
  • 16. J. H. Silverman,
    Wieferich's criterion and the $ abc$-conjecture,
    J. Number Theory 30, no. 2, (1988), 226-237. MR 961918 (89m:11027)
  • 17. J. Velu,
    Isogénies entre courbes elliptiques.
    C. R. Acad. Sci. Paris 273 (1971), 238-241. MR 0294345 (45:3414)
  • 18. I. M. Vinogradov, The method of trigonometrical sums in the theory of numbers, Interscience Publishers, London and New York, 1954. MR 0062183 (15:941b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11G05, 11U05

Retrieve articles in all journals with MSC (2000): 11G05, 11U05

Additional Information

Kirsten Eisenträger
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802

Graham Everest
Affiliation: School of Mathematics, University of East Anglia, Norwich NR4 7TJ, United Kingdom

Keywords: Elliptic curve, elliptic divisibility sequence, Hilbert's Tenth Problem, isogeny, primitive divisor, $S$-integers, undecidability
Received by editor(s): October 9, 2007
Received by editor(s) in revised form: August 28, 2008
Published electronically: December 18, 2008
Additional Notes: The authors thank the ICMS in Edinburgh for the workshop on Number Theory and Computability in 2007 funded by EPSRC and the LMS
The first author was partially supported by NSF grant DMS-0801123 and a grant from the John Templeton Foundation.
Communicated by: Ken Ono
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society